can collagen injections cause bumps to appear many years later?
Can Collagen Injections Cause Bumps to Appear After Several Years?
Doctor Answers (3)
There are reports of this occurring with bovine (cow) collagen, the old Zyderm/Zyplast. This is the result of delayed granuloma formation. Essentially the body is reacting to the collagen as if it were a foreign body. However, to the best of my knowledge this problem has not occurred with Evolence, which is porcine based and more closely related to human collagen ( also the allergenic tips were biochemically snipped in processing). Logically, it should not occur with cosmoderm/cosmoplast since these are human based collagen products.
Lumps after Collagen
Collagen and other facial fillers can cause a delayed or non-resolved granulomatous reaction whcih may manifest as a lump or bump under the skin. These can be treated with surgery alone or TAC injection.
Delayed bumps from collagen injection appearing years later may due to Granuloma Formation
Delayed granuloma formation has been reported for bovine collagen and bovine collagen based fillers. If this occurs, one should seek consultation from a board-certified dermatologist. On the other hand, none has been reported for Evolence which is a porcine collagen based filler that has been demonstrated to result in less swelling and bruising compared to hyaluronic acid filler such as Restylane or Juvederm. On the other hand, bumps can appear within couple days after Evolence injection by a less experienced physician injector if the plane of injection is too superficial, relatively thin skin area of location injected (e.g. eyelids), or inadequate post-injection massage. However these bumps are not granulomas and almost always resolve after a month or two.
Web reference: http://www.advanceddermcare.com/Fillers_-_Restylane_etc.html
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.